Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 110, NWS Blacksburg, VA

June 6, 2002Amherst County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 6, 2002, 2:30 PM EDT for Amherst County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2002, 2:30 PM EDT (18:30 UTC)
Expired
Jun 6, 2002, 3:15 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Amherst County, VA

The radar

The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 061830
SVRRNK
VAC009-061915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
229 PM EDT THU JUN 6 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AMHERST COUNTY IN CENTRAL VIRGINIA

* UNTIL 315 PM EDT.

* AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF FORKS OF BUFFALO...MOVING
  EAST AT 25 MPH.

HAIL UP TO ONE AND A QUARTER INCH IN DIAMETER CAN BE EXPECTED WITH THIS 
STORM.

SOME LOCATIONS THREATENED THROUGH 315 PM EDT INCLUDE
  FORKS OF BUFFALO...
  CLIFFORD...

<<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

04

LAT...LON 3759 7940 3747 7923 3765 7896 3779 7915

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 10:30 AM EDT, 4 hours earlier.

Area forecast discussion, Jun 6, 10:30 AM EDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1030 AM EDT THU JUN 6 2002

IMPRESSIVE SHORT WAVE/SPEED MAX HEADING INTO WR KY ATTM. LINEAR
MOTION WOULD BRING THIS FEATURE OVER THE FA AT MAX HTG...ARND 22Z.
MODELS DO HAVE IT LIFTING A LITTLE NEWD THIS AFT AND CROSSING JUST
NW OF THE FA. IN ANY EVENT...SHOULD PROVIDE SUFFICIENT LIFT TO BREAK
THE CAP WHICH HELD MOST OF THE FA DRY YESTERDAY.  MEANWHILE...EAST
OF THE BLUE RIDGE AREA IS BAKING UNDER SUNNY/M SUNNY SKIES AND CAPES
SHOULD EASILY REACH 2500-3000 J/KG THIS AFT. LATEST SPC MOVED THE
SLIGHT RISK A LITTLE FURTHER WEST...AND IT NOW COVERS THE ENTIRE FA.
WIND FIELDS WILL NOT BE OVERLY IMPRESSIVE...BUT BETTER THAN LAST FEW
DAYS...MAINLY UNIDIRECTIONAL SW 10 KTS INCREASING TO 35 OR 40 KTS
ARND 650 MBS THIS AFT. COULD BE SOME BACKING OF THE SFC WINDS NEAR
THE LEE TROF WHICH WILL PROVIDE SOME LL DIRECTIONAL SHEAR IN THE
PIEDMONT. I EXPECT A LARGE AREA OF ORGANIZED CONVECTION TO MOVE INTO
WRN SECTIONS EARLY THIS AFTERNOON...AND THEN STRONG TO SEVERE STORMS
FROM THE FOOTHILLS INTO THE PIEDMONT LATE THIS AFT/THIS EVE.

THERE CONTS TO BE A CONCERN FOR HEAVY RAINFALL DUE TO THE HIGH PWATS
ACROSS THE REGION.  MORN SOUNDINGS SHOWED 1.5 INCHES...BUT MODELS
INCREASE TO NEAR 2 INCHES THIS AFT AND BNA SOUNDING WAS 1.8 INCHES.
ANY AREAS THAT SEE TRAINING WOULD HAVE HEAVY ENOUGH RAINFALL FOR
WATER PROBS. ATTM I DON/T THINK THIS WOULD BE WIDESPRWAD ENOUGH TO
ISSUE A FLOOD WATCH.

CHNAGES TO THE FORECAST...WILL PROB RAISE MAX TEMPS IN THE MTNS AS I
EXPECT SOME SUN BEFORE THE TSRA MOVE IN. I WILL EITHER RAISE POPS
THIS AFT IN THE PIEDMONT TO LIKELY...OR WILL RAISE THEM FOR THE
EVENING PERIOD. NO OTHER CHANGES PLANNED.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ

In the hours before

Special weather statement, Jun 6, 12:45 PM EDT, 1 hour 45 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-062230-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT THU JUN 6 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO THE
MOUNTAINS THIS AFTERNOON...AND BECOME MORE NUMEROUS BY LATE
AFTERNOON. AS THE STORMS MOVE EAST INTO THE FOOTHILLS AND PIEDMONT
OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA LATE THIS
AFTERNOON AND THIS EVENING....SOME OF THE THUNDERSTORMS MAY CONTAIN
LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE
THUNDERSTORMS WILL BE ALONG AND EAST OF WILKESBORO AND MT AIRY IN
NORTH CAROLINA...AND STUART...ROANOKE AND LEXINGTON IN SOUTHWEST
VIRGINIA.

IN ADDITION TO THE THREAT OF LARGE HAIL AND DAMAGING WINDS...VERY
HEAVY DOWNPOURS OF 2 INCHES IN LESS THAN AN HOUR ARE EXPECTED WITH
SOME OF THE STORMS...WHICH COULD LEAD TO POOR DRAINAGE FLOODING.

SKYWARN SPOTTER ACTIVATION IS LIKELY BY LATE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES AS
INFORMATION BECOMES AVAILABLE.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 2:42 PM EDTSevere Thunderstorm WarningRNKBuckingham33 min
Jun 6, 3:22 PM EDTSevere Thunderstorm WarningRNKBuckingham23 min
Jun 6, 3:31 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville29 min
Jun 6, 3:52 PM EDTSevere Thunderstorm WarningRNKGrayson, City of Galax38 min
Jun 6, 4:06 PM EDTSevere Thunderstorm WarningRNKCarroll39 min
Jun 6, 4:13 PM EDTSevere Thunderstorm WarningRNKCarroll32 min
Jun 6, 4:47 PM EDTSevere Thunderstorm WarningRNKPatrick28 min
Jun 6, 5:14 PM EDTSevere Thunderstorm WarningRNKFranklin31 min
Jun 6, 5:42 PM EDTSevere Thunderstorm WarningRNKCampbell, Pittsylvania33 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.